Aa
Aa
A
A
A
Close
Avatar universal

How to adjust my dosage

Hello,
I haven't posted in a while.After going through a bunch of thyroid meds adjustments last year, I finally stabilized at 88 mcg of Synthroid and 12.5 mcg of Cytomel daily since January. I got retested end of March and my numbers came back as "normal":

TSH: 0.8 (0.35-5.5)
Free T3: 2.4 (2.4-4.2)
Free T4: 0.88 (0.8-1.9)

I still have hair loss (been going on 10 months) and now have been diagnosed with early onset of AGA due to the excessive shedding. I am also still tired and usually pass out on my couch at around 9pm at night.

I can see that my FT4 and FT3 are at the very low end of the range BUT my TSH is actually pretty low. My endo doesn't want to make changes for fear that it will cause more hair loss. That said, what dose change would actually be recommended at this stage? Increasing T4 or T3 would most likely lower my TSH even more which probably wouldn't be good. I am a little bit lost here. Any advice?
12 Responses
Avatar universal
FT4 is very low.  It's only 7% of range and should be about 50%.  As you can see, your FT3 is at 0% and should be 50+%.  That's very low, especially considering you're taking 12.5 mcg of T3.  Do you split that into two half doses?

Hair loss is not caused by low TSH.  Hair loss is a symptom of hypo (under medication).  TSH is just a messenger from your pituitary to your thyroid to tell it to make more hormone.  TSH causes no symptoms.  FT3 and FT4 are much more important than TSH.  Your doctor should know that.  Furthermore, symptoms are more important than any of the tests, and it appears you still have hypo symptoms.

You could increase either med, but I'd tend to favor trying to increase your T4 to get it to about 50% of range.  Your FT3 may improve considerably once you do that.  If it doesn't, you can fine tune T3 meds at that time.  
Avatar universal
Yes, I split the cytomel into two half doses but I just recently stopped doing that because it was a hassle. So now i take it all in the morning at the time of this test, i was still splitting.

Avatar universal
I know it's kind of a hassle to take it twice, but T3 is so fast acting that if you take it all at once, it's going to be gone in a few hours.  Have you noticed any increase in your fatigue in the evening since you stopped splitting your dose?

You hadn't taken your meds before the test, had you?
Avatar universal
Yes, I feel more tired at night. I guess I could go back to splitting up the dose but I also take vitamins and iron that I try to spread throughout the day. I know I can't take iron and thyroid meds at the same time so I guess I will have to take all the iron at night which might bind me :(

I always do my labs first thing in the morning before taking my meds.
Avatar universal
Try some magnesium oxide with the iron....works wonders.
Avatar universal
I already do that :)

So it would be OK to increase the meds and have a TSH below range?

Also, I've been feeling like I have a lump in my throat since January (I feel it when I swallow). It could be allergy related but I can't help worrying that it could be thyroid related? During my last visit, my endo felt my thyroid and said it felt fine. Is it worthwhile requesting an ultrasound?
Avatar universal
Yes, there's no reason TSH can't be suppressed, except that it freaks out most doctors.  Meds tend to make TSH inaccurate, which probably has to do with the fact that we get all our hormones in one fell swoop rather than steadily throughout the day.  No matter how low your TSH goes, you're not hyper (over medicated) unless you have hyper symptoms.

If the lump is annoying, it's worth having a further look.  You're under medicated, so it's possible your thyroid is inflamed and swollen from having to work too hard.  An increase might help that.  Some people find selenium helps.  If you take it, follow package directions as too much is toxic.
Avatar universal
Often times in order to feel well on thyroid medication, TSH is frequently suppressed.  As mentioned above, it is the Dr's who freak out when TSH is suppressed because they are incorrectly taught in medical school that TSH is the holy grail of everything and anything thyroid related!

it is particularly common for TSH to be suppressed when taking a medication with T3 in it which obviously you are taking with Cytomel (synthetic T3).

Finally I assume you know to NOT take your medication prior to getting your blood drawn.  Particularly since T3 peaks in your bloodstream about 4 hours after taking it. So if you take T3 prior to the blood being drawn, it woudl result in an artificially high result that is NOT representative of you true "natural" state.  

The "rule of thumb" for many people to feel well is to have BOTH of the following.

1) Free T4 to be 50% of the range if not a bit higher

AND- that means in addition to #1

2) Free T3 to be a minimum of 50% upwards to 67% of the range. With many people needing closer to the 67%.

As stated above, you are FAR from that rule of thumb.  Granted every person feels well at different levels. But what I would recommend since you are already on both T4 and T3 medications.

I would say that you should continue to raise your T4 medication while still splitting your current dose of cytomel  It is always best to change only one medication at a time.  This means slow increments of T4 until you either feel better, or your FT4 level gets up to 50%.  While doing this it is important to also monitor the effects on your FT3 level. To see if this continues to raise.  

If you achieve 50% of FT4 level and you are still symptomatic and your Ft3 is not up to 67%.  THEN it is time to start to increase your Cytomel level up in small increments until you feel well or you get to 67%.

Chances are at some point you will begin to feel better and can fine tune the dosage to optimize the dosage for you.
Avatar universal
I just got retested (same dose 88 mcg synthroid/12.5mcg cytomel split into 2) and here are the results:

TSH 1.55 (0.4-4.00)
FT3 2.77 (2.3-4.20)
FT4 0.98 (0.89-1.76)

Based on this, should I still increase my Synthroid to 100 mcg? The only symptoms I have are tiredness at the end of the day (falling asleep on couch) and hair loss. I'm also about to start Rogaine since I know I have AGA but I might postpone if I increase the Synthroid to make sure I can isolate possible side effects. Last time I tried to be on 100 mcg I was fine until week 7 when I started having palpitations and high BP.
Avatar universal
Just an update that I've been on the 100 mcg pill for the past 2 days and I'm already feeling my heart beating stronger and some tightness in the chest.
Avatar universal
Just an update that I've been on the 100 mcg pill for the past 2 days and I'm already feeling my heart beating stronger and tightness in the chest. I don't know if I can put up with it
Avatar universal
You should not be having such reactions to the increase.  It might be worth testing for morning serum cortisol and also ferritin levels to see if those are causing the problem.
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child